New York, 2012

Winter Storm in New York, December 26 to 27, 2012

December 26 to 27, 2012 · NWS BGM · 18 events in 18 counties and zones

A low pressure system tracked from the Tennessee Valley on Wednesday to just off of the New Jersey coast on Thursday to the Canadian Maritimes on Friday. Northwest flow pulled cold and moist air behind the system with a widespread snow falling across central New York on Wednesday and Thursday.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system tracked from the Tennessee Valley on Wednesday to just off of the New Jersey coast on Thursday to the Canadian Maritimes on Friday. Northwest flow pulled cold and moist air behind the system with a widespread snow falling across central New York on Wednesday and Thursday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 26, 1:09 PM EST, 51 minutes earlier.

Area forecast discussion, Dec 26, 1:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 PM EST WED DEC 26 2012

.SYNOPSIS...
A LARGE STORM IS DEVELOPING OVER THE SOUTHEAST UNITED STATES AND
WILL MOVE NORTH TOWARD OUR AREA TODAY. THIS SYSTEM WILL SPREAD
SNOW ACROSS THE REGION BEGINNING THIS AFTERNOON...AND CONTINUE
HEAVY AT TIMES INTO THE EVENING. SOME WARMER AIR ALOFT WILL CAUSE
THE SNOW TO MIX WITH SLEET AND FREEZING RAIN OVER PARTS OF
NORTHEAST PENNSYLVANIA OVERNIGHT...LIMITING SNOWFALL AMOUNTS.

&&

.NEAR TERM /THROUGH THURSDAY/...
ALL EYES ON LARGE WINTER STORM STILL PROGGED TO BEGIN IMPACTING
OUR REGION LATER THIS AFTERNOON. FIRST THINGS FIRST HOWEVER WITH
REGIONAL TEMPS STILL IN THE TEENS ACROSS MUCH OF THE AREA THANKS
TO CLEARING SKIES THAT OCCURRED OVERNIGHT. EXPANDING OUT...LATEST
VIS SATELLITE IMAGERY SHOWING EXPANDING CLOUD COVER ALOFT IN ADVANCE
OF MAIN MID-LEVEL CIRCULATION NOW SPINNING OVER THE TENN/KY
BORDER. CONSIDERING HOW COLD WE GOT LAST NIGHT COMBINED WITH
INCREASING CLOUDS ALOFT AND DEVELOPING EASTERLY TO NORTHEASTERLY
LOW-LEVEL FLOW...WE DO NOT ANTICIPATE SIGNIFICANT WARMING TODAY
AND DAYTIME TEMPS HAVE BEEN ADJUSTED ACCORDINGLY.

SHIFTING GEARS TO THE STORM...NEW 12Z NAM IS IN WHICH CONTINUES TO
MAINTAIN THE SUGGESTION OF POSSIBLE MIXED PRECIP ACROSS THE LOWER
WYOMING VALLEY NORTHEAST INTO THE POCONOS AND SOUTHERN CATSKILLS.
THAT SAID...PRECIP SHOULD BEGIN ADVANCING NORTH INTO OUR SOUTHERN
ZONES BETWEEN 18 AND 21Z THIS AFTERNOON...WITH PRECIP ONLY
INCREASING IN AREAL COVERAGE FROM THAT POINT FORWARD. INITIAL SHOT
OF PRECIP CONTINUES TO LOOK LIKE A HEALTHY BATCH OF SNOW WHERE
HOURLY SNOWFALL RATES OF 2-3"/HR WILL BE POSSIBLE AS MAIN LOW-
LEVEL FRONTOGENESIS AN MID-LEVEL OMEGA FIELDS OVERLAP. BEYOND
03Z...THINGS BECOME MUCH MORE DIFFICULT AS ALL OPERATIONAL MODELS
CONTINUE TO ADVERTISE A WELL DEVELOPED MID-LEVEL DRY SLOT
ADVANCING NORTH INTO OUR AREA. AS THIS OCCURS...VITAL SATURATION
IN THE PRIME DENDRITIC SNOW GROWTH REGION WILL BE LOST WHICH WILL
RESULT IN A GRADUAL CHANGEOVER TO A MIX OF FZRA AND SLEET FOR
PORTIONS OF THE CATSKILLS SOUTH THROUGH THE POCONOS AND LOWER
WYOMING VLY. BEST SNOW POTENTIAL STILL LOOKS TO BE FROM THE
CENTRAL SOUTHERN TIER NORTH THROUGH THE FINGER LAKES AND WESTERN
MOHAWK VALLEY. ACROSS THESE AREAS...SNOW FALL TOTALS IN EXCESS OF
12" STILL APPEAR POSSIBLE. FURTHER SOUTH AND EAST...MAJOR
ADJUSTMENTS MAY BE NEEDED ONCE THE FULL 12Z MODEL SUITE IS IN FOR
EVALUATION. WOULD NOT BE SURPRISED IF A RATHER SIGNIFICANT ICING
THREAT DEVELOPS FOR PORTIONS OF NORTHEAST PA WHERE 06Z NAM BUFKIT
SOUNDINGS SUGGEST OVER 0.50" OF ACCUMULATED ICE BETWEEN 00Z AND
12Z THU. FOR WHAT ITS WORTH...QUICK INSPECTION OF LOWER RESOLUTION
ECMWF SOUNDINGS FOR AVP MAINTAIN A BELOW ZERO THERMAL PROFILE
THROUGH THE EVENT...HOWEVER IT TOO SHOWS SIGNIFICANT DRYING ALOFT
AS THE DRY SLOT WORKS NORTH INTO THE AREA.

WILL HOLD OFF ON ANY MAJOR ADJUSTMENTS FOR NOW PENDING ADDITIONAL
12Z MODEL DATA. THIS SYSTEM BY NO MEANS APPEARS AS A "CLASSIC"
NOREASTER AS MAIN DEFORMATION SNOW BAND NEVER REALLY DEVELOPS PER
LATEST MODEL DATA. CONSIDERING THIS...MAIN SNOW EVENT WILL LIKELY
BE ON THE FRONT SIDE OF THE SYSTEM BETWEEN 21Z-03Z AS THIS
AFTERNOON AND EVENING AS PREVIOUSLY MENTIONED.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
IT'S BEEN A WHILE SINCE WE/VE DEALT WITH A WIDESPREAD SNOW
PRODUCER IN THE FCST AREA...AND THIS SYSTEM IS NO EASY FCST.
DFRNCS CONT WITH P-TYPE AND AMT FCSTS. FOR TEMPS...APPEARS AS
THOUGH BOTH THE NAM AND GFS INITIALIZED TOO WARM FOR THE 00Z RUN
LDG TO MORE UNCERTAINTY. BOTH SHOW A MID LVL WARM WEDGE SLIPPING
INTO NE PA THIS EVE. EURO AND CANADIAN ARE MUCH COLDER AND WLD
LIMIT ANY ICING TO XTRM SERN ZONES.

MODELS HAVE ALSO LWRD THEIR PCPN FCST ALTHOUGH THE SREFS CONT TO
BE HIGHER THAN THE NAM. GFS CONTS TO SHOW A MINIMUM IN THE QPF
FIELD JUST EAST OF BGM ASSOCIATED WITH A THERMAL RDG. THIS FEATURE
HAS BEEN SO PERSISTENT IT/S HARD TO IGNORE. HPC FCST LWRD SLGTLY
BUT STILL FCST WIDESPREAD WARNING SNOW.

OTR DETAILS IN QUESTION INCLUDE THE CNCRN FOR WRAP AROUND MOISTURE
ON THU WITH THE NAM SHOWING MID LVL DRYING REMOVING THE ICE CRYSTAL
ZONE OUT OF THE SATURATED PART OF THE SNDG...LDG TO SOME CNRN WITH
FRZG RAIN AT THE END OF THE STORM...ESP OVER THE XTRM WEST.
STILL...ENUF LIFT AND MOISTURE FOR 2 INCHES OR SO OVER THE NY
ZONES THU.

FOR THE MOST PART...LET THE GRIDS STAND WITH ONLY MINOR CHGS. DID
BUMP UP AMTS ON THU OVER THE NY ZONES TO BETTER ACCOUNT FOR THE
WARP AROUND MOISTURE. TEMPS THRU THE FCST AGREED WELL WITH THE
CRNT FCST AND WERE ONLY CHGD SLGTLY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
330 PM UPDATE...
LK EFFECT RMNS POSSIBLE BHND DEPARTING SYSTEM THUR NGT INTO FRI
MRNG WITH NW FLOW BLOWING ACRS LK ONTARIO UNDER DEEP MOISTURE.
WINDS SHIFT ARND TO MORE OF A SW FLOW OVRNGT FRIDAY WHICH WL
RAPIDLY BRING SNOW SHOWERS TO AN END. FOR 6-12 HRS SAT MRNG,
HIPRES WL DOMINATE THE WX BFR IT QUICKLY GETS SHUNTED OFF TO THE
NORTHEAST. MED RANGE MODELS PRETTY MUCH LIE ON TOP OF EACH OTHER
BY 00Z SUNDAY. HOWEVER THE PLACEMENT OF THE QPF DIFFERS BTWN
MODELS WITH THE EURO LIGHTER AND LESS WIDESPREAD, WHEREAS THE GFS
PLACES AN INVERTED TROF UP TWD PARENT LOW AS SFC LOW REDEVELOPS OFF
THE COAST. HOW THIS NEXT SYSTEM EVOLVES STILL RMNS UP IN THE AIR
AND WL CAP POPS AT 50% IN LIGHT SNOW. THIS SYSTEM PASSES BY ON
SUNDAY WITH LES RESUMING ONCE AGAIN IN ITS WAKE. LK EFFECT SNOW WL
RMN THRU THE END OF THE LONG TERM PD.

TEMPS THRU THE PD WL BE RIGHT ARND AVG THRU THE EXTNDD PORTION OF
THE FCST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MODERATE TO HEAVY SNOW WILL OVERSPREAD THE TAF SITES FROM SOUTH TO
NORTH THROUGH 22Z. VSBYS WILL FALL TO AROUND HALF A MILE AND
OCCASIONALLY LOWER WITH CIGS BELOW 1000 FEET QUICKLY ONCE THE SNOW
STARTS. SNOW WILL BECOME LIGHTER THEN CHANGE TO LIGHT MIXED
PRECIPITATION AT AVP AFTER 01Z. FARTHER NORTH SNOW WILL BECOME
LIGHTER AFTER 03Z.

SNOW WILL BECOME SHOWERY ON THURSDAY WITH MVFR TO OCNL IFR
CONDITIONS PERSISTING THROUGH THE DAY IN CENTRAL NY. MVFR TO OCNL
VFR CONDITIONS CAN BE EXPECTED AT AVP WITH LIGHT MIXED
PRECIPITATION CHANGING TO LIGHT SNOW SHOWERS DURING THE AFTERNOON.

WINDS WILL BE E-NE AT 5 TO 15 KT TODAY INCREASING TO 10 TO 20 KT
TONIGHT THEN SHIFTING TO NW AT 10 TO 20 KTS ON THURSDAY.

OUTLOOK...

THUR NGT...MVFR/IFR IN SNOW SHOWERS ESPECIALLY OVER CENTRAL NY.

FRI...MAINLY VFR...MVFR/IFR POSSIBLE NORTHERN TERMINALS IN LAKE
EFFECT SNOW.

SAT...ANOTHER POSSIBLE WINTER SYSTEM AND THUS POSSIBLE IFR/MVFR.

SUN...MVFR/IFR POSSIBLE AT FOR CNY TERMINALS IN DEVELOPING LAKE
EFFECT SN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR PAZ038>040-
     043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...DGM
NEAR TERM...CMG/DGM
SHORT TERM...DGM
LONG TERM...PVN
AVIATION...MSE
Hazardous weather outlook, Dec 26, 3:09 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 AM EST WED DEC 26 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-270815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
309 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Steuben

When
December 26, 2:00 PM EST to December 27, 10:00 AM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 12 inches.

Winter Storm, Yates

When
December 26, 2:00 PM EST to December 27, 10:00 AM EST
Where
Yates forecast zone
Reported by
Trained Spotter
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged around 11 inches.

Winter Storm, Schuyler

When
December 26, 2:00 PM EST to December 27, 10:00 AM EST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 12 inches.

Winter Storm, Broome

When
December 26, 3:00 PM EST to December 27, 10:00 AM EST
Where
Broome forecast zone
Reported by
Trained Spotter
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 5 to 8 inches.

Winter Storm, Chemung

When
December 26, 3:00 PM EST to December 27, 10:00 AM EST
Where
Chemung forecast zone
Reported by
Trained Spotter
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 9 inches.

Winter Storm, Seneca

When
December 26, 3:00 PM EST to December 27, 10:00 AM EST
Where
Seneca forecast zone
Reported by
Trained Spotter
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 8 inches.

Winter Storm, Tioga

When
December 26, 3:00 PM EST to December 27, 10:00 AM EST
Where
Tioga forecast zone
Reported by
Trained Spotter
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 8 inches.

Winter Storm, Tompkins

When
December 26, 3:00 PM EST to December 27, 10:00 AM EST
Where
Tompkins forecast zone
Reported by
Trained Spotter
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 8 inches.

Winter Storm, Chenango

When
December 26, 4:00 PM EST to December 27, 10:00 AM EST
Where
Chenango forecast zone
Reported by
Trained Spotter
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 6 to 8 inches.

Winter Storm, Cortland

When
December 26, 4:00 PM EST to December 27, 10:00 AM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 5 to 8 inches.

Winter Storm, Southern Cayuga

When
December 26, 4:00 PM EST to December 27, 10:00 AM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 7 to 9 inches.

Winter Storm, Delaware

When
December 26, 5:00 PM EST to December 27, 1:00 PM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 5 to 8 inches.

Winter Storm, Otsego

When
December 26, 5:00 PM EST to December 27, 1:00 PM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 7 to 9 inches.

Winter Storm, Sullivan

When
December 26, 5:00 PM EST to December 27, 1:00 PM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 10 inches.

Winter Storm, Madison

When
December 26, 6:00 PM EST to December 27, 10:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 8 to 11 inches. The highest snowfall total of 10.8 inches occurred 2 miles east-southeast of Chittenango.

Winter Storm, Northern Oneida

When
December 26, 6:00 PM EST to December 27, 10:00 AM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall amounts across northern Oneida county ranged from 7 to 12 inches. The highest snowfall total of 11.4 inches occurred 2 miles south-southwest of Boonville.

Winter Storm, Onondaga

When
December 26, 6:00 PM EST to December 27, 10:00 AM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 10 to 13 inches. The highest snowfall total of 13 inches occurred 1 mile west of Camillus.

Winter Storm, Southern Oneida

When
December 26, 6:00 PM EST to December 27, 10:00 AM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall amounts across the county ranged from 7 to 12 inches. The highest snowfall total of 11.8 inches occurred in New Hartford.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418756, 418759, 420033, 418743, 418744, 418753, 418757, 418758, 418745, 418746, 418754, 418747, 418752, 418999, 418748, 418749, 418750, 418755.